Kentucky, 2002

Flood in Kentucky, December 21, 2002

December 21, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 21, 1:35 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Dec 21, 1:35 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 AM EST SAT DEC 21 2002

500MB WAVE EJECTS FROM FOUR CORNERS AREA INTO CEN CONUS TODAY,
GETTING ASSIMILATED/SHEARED INTO FAST SWLY FLOW AROUND LOW ANCHORED
OVER JAMES BAY. DECENT MSLP GRADIENT BTWN SFC REFLECTION OF SAID
WAVE AND SFC HIGH OVER SERN CONUS, LEADS TO 55-60KT 850MB LLJ OVER
CEN KY BY 6Z/SUN, IN CONJUNCTION WITH ASCENT FROM LFQ OF 250MB JET
STREAK. PWS POOL TO 125% OF MID-DEC NORMALS OVER LMK FA TONITE
ASSOC WITH LLJ, SO THERES AT LEAST A DECENT CHC OF PCPN OVER MOST
OF THE FA. ETA FCST 850-700MB L/RS SUGGEST PCPN WOULD BE MORE
SHOWERY IN NATURE, BUT IN LIQUID FORM.

NEXT TALE, THAT OF THE POTL XMAS EVE/DAY WINTER STORM, APPEARS TO
EVOLVE ALMOST IN TWO DISCRETE PARTS FROM MON NITE-WED. 500MB TROF
NOW OFF CA COAST DIGS SIGNIFICANTLY INTO DESERT SW, IN PART DUE TO
UPSTREAM RIDGING OVER OVER ERN PAC OCN. SO WITH MORE SUBTROP JET
ENERGY ENTERING THE PICTURE, AND A STRONGER MERIDIONAL 500MB HGT
GRADIENT OVER ERN CONUS DUE TO DOWNSTREAM RIDGING OVER GULF OF MEX,
STORM TRACK IN SRN CONUS BECOMES MORE ACTIVE STARTING ON MON. 1ST,
IN RESPONSE TO INCR ASCENT FROM 250MB JET OVER ERN CONUS, WAA/ISEN
LIFT PTTN ENSUES MON NITE OVER MID-SOUTH, WITH 700MB DEFORMATION
AXIS SETTING UP OVER CEN KY. ETA FROM 78-84HRS FCSTS MORE ENERGY
EJECTING OUT OF WRN TROF, WITH A MORE ROBUST SLY 850MB FLOW MVG INTO
FA MON NITE, WHICH WOULD NO DOUBT AFFECT RESULTANT PTYPES, SO CHC
RA/SN SEEMS LOGICAL. 2ND AND MORE SIG PART OF SYS COMMENCES AS
PRIMARY 700-500MB WAVE ENERGY IMPACTS LMK FA. GIVEN UNCERTAINTIES
BTWN ETA/GFS EVOLUTIONS (ETA AND SREF MEMBERS ARE FASTER), MAIN
EVENT COULD OCCUR ANYTIME FROM TUE-WED. STILL APPEARS TO BE A RA/SN
SITUATION, WITH MORE LIQUID IN SRN/CEN KY AS WARM 850MB AIR GETS
WRAPPED UP WITH ERN SEMICIRCLE OF CYCLONE. PERHAPS A PERIOD OF
FZRA/IP IN NRN/CEN KY WITHIN COOL NELY PBL FLOW. 700MB HGT/PW CHARTS
SUGGEST THAT SHOULD THERE BE A HVY SNOW BAND, IT WOULD BE JUST S OF
THE OH RIVER. CONSIDERING PARENT WAVE IS STILL OFFSHORE AND WERE 4
DAYS OUT WILL JUST GO CHC RA/SN FOR TUE, CHANGING TO CHC SN TUE NITE
AND WED FROM NW TO SE.

WINTER SOLSTICE TONIGHT AT 814 PM EST.

.SDF...NONE.

XXV
Hazardous weather outlook, Dec 21, 6:18 AM EST, 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 AM EST SAT DEC 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WINTERLIKE STORM SYSTEM IS FORCAST TO MOVE NORTHEASTWARD FROM
EASTERN TEXAS INTO THE LOWER OHIO AND TENNESSEE RIVER VALLEY REGION
DURING CHRISTMAS EVE AND CHRISTMAS DAY. THIS STORM IS EXPECTED TO
TRIGGER A PERIOD OF SNOW OR A WINTERY MIX OF RAIN AND SNOW DURING
CHIRSTMAS EVE INTO CHRISTMAS DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
December 21, 7:00 AM EST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

The Green River at Rochester crested at 17.0 feet. Flood stage is 17 feet. At this level, minor flooding occurs ad the ferry is shut down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324011.